Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 115, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 9, 2008, 2:06 PM CDT for DeSoto County, Mississippi; Shelby County, Tennessee. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2008, 2:06 PM CDT (19:06 UTC)
- Expired
- Jul 9, 2008, 3:05 PM CDT
- In force
- 59 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties DeSoto County, MS, Shelby County, TN
The radar
The Memphis radar (KNQA), 43 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 2:45 PM CDT | FLASH FLOOD | 1 N Olive Branch, MS | WATER COVERING ROADWAY AT HIGHWAY 305 AND GOODMAN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1441 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 091906
FFWMEG
MSC033-TNC157-092030-
/O.NEW.KMEG.FF.W.0115.080709T1906Z-080709T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
206 PM CDT WED JUL 9 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 330 PM CDT
* AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WHITEHAVEN...SOUTHWEST MEMPHIS...SOUTHEAST MEMPHIS...MIDTOWN
MEMPHIS...GERMANTOWN...FRAYSER...DOWNTOWN MEMPHIS...BARTLETT...
WALLS...SOUTHAVEN...OLIVE BRANCH...LYNCHBURG...LAKE CORMORANT AND
HORN LAKE.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3493 9024 3495 9025 3505 9020 3507 9017
3509 9018 3513 9016 3512 9008 3514 9007
3521 9007 3523 8976 3485 8978 3483 9020
3487 9020 3486 9028
$$1 follow-up statement
000
WGUS74 KMEG 092005
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT WED JUL 9 2008
MSC033-TNC157-092015-
/O.CAN.KMEG.FF.W.0115.000000T0000Z-080709T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DESOTO MS-SHELBY TN-
305 PM CDT WED JUL 9 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN SHELBY AND
NORTHERN DESOTO COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 3493 9024 3495 9025 3505 9020 3507 9017
3509 9018 3513 9016 3512 9008 3514 9007
3521 9007 3523 8976 3485 8978 3483 9020
3487 9020 3486 9028
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 10:01 AM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 9, 10:01 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1001 AM CDT WED JUL 9 2008 .DISCUSSION... A COLD FRONT CURRENTLY ACROSS CENTRAL MO AND SOUTHERN IL WILL CONTINUE TO PUSH SOUTHWARD TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF THIS FRONT...ESPECIALLY ACROSS NW ARKANSAS. EXPECT THIS CONVECTIVE ACTIVITY TO EITHER MAINTAIN ITS CURRENT INTENSITY OR INCREASE DURING THE DAY WITH PRECIPITABLE WATER VALUES IN EXCESS OF TWO INCHES AND A SERIES OF H5 VORTICITY MAXIMUMS MOVING EASTWARD ALONG THE SURFACE FRONTAL BOUNDARY. INCREASE POPS BY 10 PERCENT ACROSS THE NORTHERN TWO THIRDS OF THE CWA BASED ON AVAILABLE 12 UTC MODEL GUIDANCE AND CURRENT SATELLITE/RADAR TRENDS. && .PREV DISCUSSION... /ISSUED 315 AM CDT WED JUL 9 2008/ DISCUSSION... UPPER RIDGE WILL BREAK DOWN TODAY AND ALLOW A COLD FRONT TO MOVE INTO THE MIDSOUTH. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS EVENING ALONG THE FRONT...STRETCHING FROM THE ST LOUIS METRO AREA INTO NORTHWEST ARKANSAS. THIS AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO WORK ITS WAY EAST-SOUTHEAST THIS MORNING. EXPECT THE AREA TO BEGIN DYING OVER THE NEXT COUPLE HOURS AS IT DOES. HOWEVER BY MID-DAY EXPECT REDEVELOPMENT OVER ALONG AND AHEAD OF THE FRONT. WILL BUMP UP POPS TO LIKELY ACROSS NORTHERN HALF AND WILL GO WITH 50 POPS ELSEWHERE. SOME OF THE STORMS THIS AFTERNOON COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HIGHS WILL BE COOLER FOR MOST LOCATIONS WITH READINGS IN THE UPPER 80S TO MID 90S. TONIGHT INTO THURSDAY...FRONT WILL BECOME STALLED ACROSS SOUTHERN SECTIONS OF THE CWA. THIS WILL KEEP GOOD CHANCES FOR RAIN ACROSS NORTH MISSISSIPPI WHILE DRIER AIR MOVES INTO NORTHWEST TENNESSEE...THE MISSOURI BOOTHEEL AND NORTHEAST ARKANSAS. LOWS WILL RANGE FROM THE UPPER 60S TO THE MID 70S. HIGHS WILL BE NEAR 90 ACROSS NORTHERN SECTIONS WITH SLIGHTLY COOLER READINGS ACROSS NORTH MISSISSIPPI WHERE MORE CLOUD COVER AND BETTER CHANCES FOR RAIN WILL OCCUR. THURSDAY NIGHT THROUGH FRIDAY NIGHT...RIDGE WILL REBUILD SLIGHTLY OVER THE AREA AS FRONT LIFTS BACK NORTH. EXPECT THE BEST CHANCE OF DRY WEATHER WILL OCCUR DURING THIS TIME PERIOD HOWEVER THERE WILL STILL BE CHANCES FOR DIURNAL CONVECTION ON FRIDAY. HIGHS WILL RETURN INTO THE 90S WITH LOWS IN THE 70S BY FRIDAY NIGHT. SATURDAY THROUGH MONDAY...RIDGE WILL BREAK DOWN AGAIN PUTTING THE MIDSOUTH IN NORTHWEST FLOW. SEVERAL DISTURBANCES WILL SKIRT THE AREA AND WILL BREAK CHANCES FOR SHOWERS AND THUNDERSTORMS. IN ADDITION...A COLD FRONT WILL MOVE INTO THE AREA ON SUNDAY AND WILL BRING BETTER CHANCES FOR RAIN. COOLER AND DRIER AIR WILL FILTER INTO THE REGION MONDAY NIGHT AND TUESDAY AS SFC HIGH PRESSURE BUILDS INTO THE MIDSOUTH. && .PRELIMINARY POINT TEMPS/POPS... MEM 92 75 88 73 / 60 50 50 30 MKL 92 72 89 69 / 70 40 40 20 JBR 88 69 90 70 / 70 30 30 20 TUP 94 74 86 72 / 50 70 70 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && KRM/RJO
Hazardous weather outlook, Jul 9, 3:31 AM CDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 331 AM CDT WED JUL 9 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101215- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 331 AM CDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE INTO THE MIDSOUTH TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD AND ALONG THE FRONT. SOME STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A REMNANT FRONT WILL AGAIN PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE MIDSOUTH ON THURSDAY. A FEW STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KRM
In the hours before
Special weather statement, Jul 9, 12:40 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1240 PM CDT WED JUL 9 2008 ARZ035-048-049-091845- CROSS AR-LEE AR-ST. FRANCIS AR- 1240 PM CDT WED JUL 9 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN CROSS COUNTY IN EASTERN ARKANSAS... NORTHERN LEE COUNTY IN EASTERN ARKANSAS... ST. FRANCIS COUNTY IN EASTERN ARKANSAS... A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 8 MILES SOUTHWEST OF FAIR OAKS TO 4 MILES WEST OF WHEATLEY AT 1240 PM CDT...MOVING EAST AT 23 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CROSS...LEE AND ST. FRANCIS COUNTIES...INCLUDING THE CITIES OF FORREST CITY...MADISON...MARIANNA...PALESTINE AND WYNNE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 145 PM CDT.
Special weather statement, Jul 9, 1:14 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 114 PM CDT WED JUL 9 2008 TNZ088-091900- SHELBY TN- 114 PM CDT WED JUL 9 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE... A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM DOWNTOWN MEMPHIS TO 5 MILES WEST OF SOUTHWEST MEMPHIS AT 114 PM CDT...MOVING EAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN SHELBY COUNTY...INCLUDING THE CITIES OF BARTLETT... GERMANTOWN AND MIDTOWN MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 200 PM CDT.
Special weather statement, Jul 9, 1:36 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 136 PM CDT WED JUL 9 2008 MSZ002-013-091915- MARSHALL MS-LAFAYETTE MS- 136 PM CDT WED JUL 9 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI... SOUTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF HARMONTOWN AT 136 PM CDT... MOVING EAST AT 16 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN LAFAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 215 PM CDT.
Special weather statement, Jul 9, 1:37 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 137 PM CDT WED JUL 9 2008 MSZ022-091900- CALHOUN MS- 137 PM CDT WED JUL 9 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER BANNER AT 137 PM CDT...MOVING EAST AT 4 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CALHOUN COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 200 PM CDT.
Special weather statement, Jul 9, 2:06 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 206 PM CDT WED JUL 9 2008 TNZ089-091945- FAYETTE TN- 206 PM CDT WED JUL 9 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 18 MILES SOUTHWEST OF SOMERVILLE AT 206 PM CDT...MOVING EAST AT 22 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN FAYETTE COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 245 PM CDT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:59 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 50 min |
| Jul 9, 3:02 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 30 min |
| Jul 9, 1:06 PM CDT | Areal Flood Advisory | MEG | Carroll, Henderson, Madison | 84 min |
| Jul 9, 1:19 PM CDT | Severe Thunderstorm Warning | MEG | Decatur | 26 min |
| Jul 9, 2:36 PM CDT | Flash Flood Warning | MEG | Hardin | 44 min |
Nearby
Flash Flood Warnings in Mississippi, 2008Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.